Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 8, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 9, 2001, 8:29 PM EDT for Harrison County, West Virginia. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 9, 2001, 8:29 PM EDT (00:29 UTC)
- Expired
- Apr 9, 2001, 9:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Harrison County, WV
The radar
The Pittsburgh radar (KPBZ), 139 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 8:50 PM EDT | Hail 0.75 | Clarksburg, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 7:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 100029 SVRCRW WVC033-100115- /NEW.KRLX.SV.W.0024.100029-100115/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 829 PM EDT MON APR 9 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARRISON COUNTY IN WEST VIRGINIA... * UNTIL 915 PM EDT... * AT 823 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF LUMBERPORT...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS IN THE APTH OF THE STORM ARE WALLACE... LUMBERPORT... CLARKSBURG... <<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. PLEASE RE.PORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. $$ LAT...LON 3949 8048 3933 8054 3920 8033 3939 8022
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:19 PM EDT, 5 hours 10 minutes earlier.
Area forecast discussion, Apr 9, 3:19 PM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 319 PM EDT MON APR 9 2001 DIVERGED CONSIDERABLY FROM MOS GUIDANCE THIS AFTERNOON. THERE IS NO INDICATION THAT THE RIDGING WILL BREAK DOWN AND THE UPPER PATTERN WILL CHANGE UNTIL THE WEEKEND OVER OUR AREA. WITH THE STRONG SOUTHERLY FLOW...ESPECIALLY WEDNESDAY...THE MOS LOOKS WAY TOO LOW ON THE TEMPERATURES. THE AVIATION MOS BEARS THIS OUT AS IT IS 5 TO 10 DEGREES ABOVE MOS TEMPERATURES IN PERIODS 3 AND BEYOND. SO...HAVE GONE CONSIDERABLY HIGHER ON THE TEMPERATURES UNTIL THE WEEKEND APPROACHES. THE PROXIMITY OF THE FRONT OVER NORTHERN SECTIONS OF THE FORECAST AREA WILL MEAN A CHANCE OF SHOWERS THERE PRETTY MUCH FOR A FEW DAYS. HAVE TRIED TO FOCUS THE TIMING ON THE THUNDERSTORMS BUT WITH THE SHOWERS I HAVE NOT TRIED TO GET TOO FANCY AS THERE ARE LITTLE WAVES NOW AND THEN. WENT WITH THE MRF FOR COOLING WITH THE RETURN TO ZONAL FLOW THE BEGINNING OF NEXT WEEK. BUT...HAVE WENT DRY AS I SEE NO REAL GOOD SOURCE OF MOISTURE WITH THE WEST FLOW AND NO REAL GOOD TRIGGERS. SEVERE THUNDERSTORM WATCH SHOULD DIE AT 5. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...SVR TuSTM WATCH UNTIL 5 PM PERRY AND MORGAN COUNTIES. .END/ AAR
In the hours before
Local storm report, Apr 9, 2:35 PM EDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
235 PM EDT MON APR 9 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
K
0200 PM ALBANY OH .88 INCH HAIL
04/09/01 ATHENS REPORTED BY
SPOTTERSLocal storm report, Apr 9, 8:13 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0813 PM EDT MON APR 09 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM CREOLA OH .75 INCH HAIL
04/09/01 VINTON EVENT OCCURRED BETWEEN
0750 PM AND 0805 PM
0822 PM GRAFTON WV 1.00 INCH HAIL
04/09/01 TAYLOR EVENT OCCURRED BETWEEN
0807 PM AND 0822 PM
0803 PM GRAFTON WV 1.00 INCH HAIL
04/09/01 TAYLOR EVENT OCCURRED BETWEEN
0733 PM AND 0803 PM
0847 PM ALBANY OH .75 INCH HAIL
04/09/01 ATHENS EVENT OCCURRED BETWEEN
0832 PM AND 0847 PM
0853 PM HEPZIBAH WV 1.00 INCH HAIL
04/09/01 HARRISON EVENT OCCURRED BETWEEN
0838 PM AND 0853 PM
0912 PM CLARKSBURG WV .75 INCH HAIL
04/09/01 HARRISON EVENT OCCURRED BETWEEN
0857 PM AND 0912 PMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 8:34 AM EDT | Severe Thunderstorm Warning | RLX | Braxton | 26 min |
| Apr 10, 3:51 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 24 min |
| Apr 10, 4:25 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 35 min |
| Apr 10, 4:45 PM EDT | Severe Thunderstorm Warning | RLX | Mingo | 45 min |
| Apr 10, 5:26 PM EDT | Severe Thunderstorm Warning | RLX | Mingo | 34 min |
| Apr 10, 5:41 PM EDT | Severe Thunderstorm Warning | RLX | Wood | 34 min |
| Apr 10, 6:30 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Mingo, Wyoming | 45 min |
| Apr 10, 6:33 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Nicholas | 57 min |
| Apr 10, 7:08 PM EDT | Flash Flood Warning | RLX | Mingo | 3 hr |
| Apr 10, 7:24 PM EDT | Severe Thunderstorm Warning | RLX | Lewis, Upshur | 36 min |
| Apr 10, 7:49 PM EDT | Severe Thunderstorm Warning | RLX | Randolph | 41 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.